Charleston, SC

jimmy@pharmacyfridaypeals.com

Management of Hypokalemia in Cardiac Arrest

Download the PDF

Introduction

  1. Severe hypokalemia may precipitate profound and life-threatening cardiac complications including arrhythmia and asystole.
  2. Classical teaching is that in cardiac arrest with non-shockable rhythms the management include to identify and treat the H’s & T’s which include hyper and hypokalemia.
  3. Potassium chloride is the therapy of choice, however, the dose and administration of potassium during cardiac arrest is controversial and limited to case series and case reports.

Clinical Presentation 

  • Hypokalemia results from one or more of the following: decreased dietary intake, shift into cells, or increased net loss from the body.
  • The most common causes of low serum potassium include gastrointestinal loss (diarrhea, laxatives), renal loss (hyperaldosteronism, potassium-losing diuretics, carbenicillin, sodium penicillin, amphotericin B), intracellular shift (alkalosis or a rise in pH), and malnutrition.
  • Symptoms of hypokalemia include weakness, fatigue, paralysis, respiratory difficulty, muscle breakdown (rhabdomyolysis), constipation, paralytic ileus, and leg cramps.
  • Hypokalemia is suggested by changes in the ECG, including:
    • U waves
    • T-wave flattening
    • ST-segment changes
    • Arrhythmias (especially if the patient is taking digoxin)
    • Pulseless electrical activity (PEA) or asystole

Pharmacology

Pharmacology
  Potassium Chloride
Dose
  • 10-20 mEq initial dose followed by institutional protocol
Administration
  • Administer at 2 mEq/min followed by another 10 mEq IV over 5-10 mins
PK/PD
  • Onset Immediate
  • An increase in serum potassium is variable
  • Renal excretion 85-90%
  • Removed by dialysis.
Comment
  • Compatible with magnesium sulfate, calcium chloride, epinephrine, amiodarone, lidocaine, and vasopressin
  • Lethal injection dose is ~100+ mEq undiluted as IV push x 1-3
    • Being replaced to sedatives due to issues with efficacy and ethical issues

Overview of Evidence

 
Author, year Design/ sample size Case & Intervention Outcome
Elmahrouk, 2020 Case report
  • Case: 46-year-old post CABG with malignant ventricular arrhythmia on ECMO and intra-aortic balloon pump s/p various antiarrhythmic medications.
  • Intervention: IV potassium chloride 20 mEq boluses
  • The rhythm changed to sinus rhythm
  • Over the next few days, the patient showed progressive recovery, ECMO, IABP, and inotropes were successfully weaned off
  • Pt discharged home on a regular rehabilitation program
Liu, 2020 Case report
  • Case: 21 yr old with PMHx  hyperthyroidism with thyrotoxic and K+ 1.5 mEq/dL
  • Intervention:  IV bolus of 40 mEq/40 mL potassium chloride via the central route
  • ROSC with stable hemodynamic status at 8 minutes post-KCl after 31 total minutes of CPR
  • Pt was extubated on the next day and was discharged without any complication after a total of 5 hospital days
Jouffroy, 2014 Case report
  • Case: 50-year-old male with refractory ventricular fibrillation (VF)out-of-hospital cardiac arrest (OHCA) s/p ECMO, 20 shocks, and various antiarrhythmic medications
  • Intervention: IV potassium chloride 40 mEq
  • Less than 1 min later, the patient had sinus cardiac rhythm and progressively recovered circulatory function
  • The patient was discharged on day 11 with a cerebral performance category score of 2.
Abdulaziz, 2012 Case report
  • Case:23-year-old woman presenting in DKA and cardiac with K+ 1.7 mEq/dL
  • Intervention: IV KCl 40 mEq via central line
  • Immediate reversal of asystole and a return to sinus rhythm
  • Patient had full recovery with no residual neurological deficit
Philips, 2008 Case report
  • Case: 74-year-old man with non-ischemic dilatated cardiomyopathy and an implantable cardioverter-defibrillator presenting with a serum potassium of 2.6 mmol/L, recurrent unstable ventricular tachycardia, and multiple defibrillations.
  • Intervention: A rapid bolus of 20 mEq KCL solution via central venous access, followed by an additional total of 80 mEq (orally and intravenously [i.v.]) over the next 2 h,
  • Almost instantly upon administration of this bolus, the ventricular ectopy diminished to rare premature ventricular contractions (PVCs) and < 5-beat runs of nonsustained VT
Bannister, 1977 Case report
  • Case: A 58-year-old woman had noticed tiredness and weakness in her limbs for a year and chronic licorice intake with K+ 1.3 mEq/dL. Immediately after hypokalaemia had been diagnosed the patient developed ventricular fibrillation.
  • Intervention: 60 mEq of potassium chloride given intravenously in 100 ml 1/5 isotonic saline over five minutes
  • Muscle power returned to normal within 12 hours, and it was then found that the patient had been eating about 1.8 kg of licorice sweets per week.
  • Three months after stopping licorice she remained well, and all laboratory values were normal.
AHA ACLS Guidelines “If cardiac arrest from hypokalemia is imminent (ie, malignant ventricular arrhythmias), rapid replacement of potassium is required. Give an initial infusion of 2 mEq/min, followed by another 10 mEq IV over 5 to 10 minutes.”

Related FOAM Posts

  • https://emcrit.org/ibcc/hypokalemia/
  • https://litfl.com/hypokalaemia/
  • Pharm-so-hard.com

References:

PMID:  23220438, 912278, 31765017, 24810737, 26004853, 18375090, 14980336, 31422859, 17455994

SHARE:

Share on facebook
Share on twitter
Share on linkedin
Share on whatsapp
Want to learn more?

Join PHARMACY & ACUTE CARE UNIVERSITY

An e-learning platform that empowers healthcare providers with knowledge and skills so they can provide evidence-based, safe care for these types of patients.

Subscribe to our Newsletter

Be the first to read our articles and updates

GET IN TOUCH